Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

What can be the consequences of a seizure incase the patient is left unattended?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3391 Questions
I am a 48 yr. old female. I am currently disabled from a spine injury that left me with 18 " rods in my spine and on 100 mg. Fentynl Patches every 3 days for pain and 30 mg. morphine sulphate as needed for break through pain. I am also on Dilatin (100mg. 3 x per day) because I was abused as a child and suffered a head injury that left me with epilepsy. I suffered a seizure last week after forgetting to take my meds. My meds make me forgetful sometimes and I periodically forget to take my pills so it occassionally happens, not often but once in awhile. However, because of how I happened to be lying that evening, my head turned upwards causing my toungue to block my windpipe. I couldn't get any air so I quickly blacked out. When I awoke a little over an hour later I was walking with a limp and the white of one of my eyes was a solid blood red towards the bottom. I was sleeping on the couch when it happened and I was still on the couch when I awoke about an hour and a half later so I know I didn't fall off the couch onto something and injure myself that way. I remember one time when I was younger before I started blacking out during the bad seizures when one of my legs would twist up backwards so I assume that is where the limp came from because it was the same leg and the muscles felt sprained in the same area but what in the world happened to my eye? Can that be caused from lack of oxygen? Is there something that is beginning to happen during seizures that could possibly start causing me serious harm like tearing an eye tendon or something?

What's the worst that can happen if I'm alone and I go into a seizure and I just continue to seize and seize unattended?

Posted Sun, 15 Apr 2012 in Brain and Spine
Answered by Dr. Raju A.T 17 hours later

Thanks for your query,

After reading through the history presented by you I would consider the reddened eye was probably due to sub conjucntival heamhorrage, Which is not serious and self limiting within a week.

The reason for the same could be due to raised Blood pressure during the episode of stress that happenbed during the incident where you had black out .If raise in BP confirmed, it could be reasonable to considered that the black out you had could be due to complication from the raised BP.Get your BP examined soon.

Also there are chances of reduced platelet count due to the drug Dilatin( phenytoin ) which can cause subconjunctiuval haemhorrage but the black out could not be explained here.

I could assure you that the reddening in the eye (provided if vision is good ) is no where caused by any tear in the deeper structures of the eye.

The answer to your last question :If you are unattended and you went into continuous sezuire( status epilepticus ) you can have fatal complications like respiratory failure, hypoxia, aspiration pneumonia ,Cardia arrest,Neuronal damage similar to that of hypoxia,Decreased cognitive function if recovered on own etc

Hope I have answered your query. If you have any follow up queries I will be available to answer them.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor